Wisconsin, 2024

Flash Flooding and Flood in Wisconsin, July 13 to 14, 2024

July 13 to 14, 2024 · NWS MKX · 18 events in 8 counties and zones

A couple lines of strong to severe thunderstorms moved across southern WI with reports of damaging winds, large hail, and flash flooding. The storms developed along a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A couple lines of strong to severe thunderstorms moved across southern WI with reports of damaging winds, large hail, and flash flooding. The storms developed along a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 3:14 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • An Air Quality Alert remains in effect along Lake Michigan Counties through 11 PM CDT tonight for ozone concerns.
  • A Severe Thunderstorm Watch is in effect for portions of central and southwestern Wisconsin through 10 PM CDT for a line of thunderstorms progressing southeastward. Storms will be capable of producing damaging winds and large hail.
  • Temperatures increase this weekend, with above normal highs forecast on Sunday and Monday. Widespread heat indices in the 90s are anticipated during the afternoon hours both Sunday and Monday, with triple digit readings possible. A Heat Advisory is in effect Sunday afternoon in Milwaukee, Racine, Kenosha, Walworth, and Rock Counties.
  • An active pattern remains in place tonight through Monday, with multiple rounds of showers and thunderstorms expected. Some storms could become strong to severe.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 13, 3:14 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
414 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- An Air Quality Alert remains in effect along Lake Michigan
  Counties through 11 PM CDT tonight for ozone concerns.

- A Severe Thunderstorm Watch is in effect for portions of
  central and southwestern Wisconsin through 10 PM CDT for a
  line of thunderstorms progressing southeastward. Storms will
  be capable of producing damaging winds and large hail.

- Temperatures increase this weekend, with above normal highs
  forecast on Sunday and Monday. Widespread heat indices in the
  90s are anticipated during the afternoon hours both Sunday and
  Monday, with triple digit readings possible. A Heat Advisory
  is in effect Sunday afternoon in Milwaukee, Racine, Kenosha,
  Walworth, and Rock Counties.

- An active pattern remains in place tonight through Monday,
  with multiple rounds of showers and thunderstorms expected.
  Some storms could become strong to severe.

- Drier, quieter weather conditions return behind a departing
  cold front by mid week.

&&

.SHORT TERM...
Issued 414 PM CDT Sat Jul 13 2024

Tonight through Sunday night:

An Air Quality Alert for conditions favorable for ozone
production is in effect now through 11 PM CDT across Lakeshore
Counties.

Warm frontogenesis along the Mississippi River and outflow
boundaries from remnant convection in northern Wisconsin and
southern Minnesota will serve as triggers for thunderstorm
development across southwestern Wisconsin this evening into
tonight. A hot, humid airmass ahead of these triggers will be
conducive to rapidly growing storms (CAPE values above 2500
J/kg), but maintenance of updrafts may continue to be an issue,
as seen in bulk shear values just over 20 kt. Storms are
expected to push southeastward and produce damaging winds and
hail. A Severe Thunderstorm Watch is in effect through this
evening for this activity.

During the overnight hours, modeling has been converging on a
solution for a line of convection across Wisconsin, enhanced by
an 850 mb jet. PWATs of 1.5 to 1.8 inches and MUCAPE near 2500
J/kg are expected during the overnight hours, leading to
downburst and hail potential with storms that do develop. Weak
shear continues overnight, picking up into the 25-30 kt range
and driving storm motion southeastward. Due to the weak nature
of this shear, training thunderstorms with locally heavy rain
are possible. Flooding potential will continue to be monitored
as storms evolve tonight.

Storms likely exit late tonight into Sunday morning, with some
isolated to scattered storms possible Sunday as hot and humid
conditions continue and even worsen. A few storms could be
strong to severe, but confidence is not high. If overnight
storms linger long enough into Sunday morning, cloud cover will
inhibit temperature rises and additional thunderstorm
development. Still, southwesterly winds and afternoon sunshine
will serve to bring high temperatures in the lower 90s across
much of southern Wisconsin. High humidity with dewpoints in the
lower 70s will also lead to heat index values in the upper 90s
to near 100 degrees. A Heat Advisory is in effect Sunday
afternoon across Milwaukee, Racine, Kenosha, Walworth, and Rock
Counties due to heat index values at or above 100 degrees
extending all the way to the Lake Michigan shoreline. Take
action when you see symptoms of heat exhaustion and heat stroke!

Sunday night, model solutions remain highly divergent as to
placement and timing of any significant convection. That being
said, the majority of models do indicate CAPE values nearing
4000 J/kg and bulk shear values rising above 35 kt during the
overnight hours. Storms that do develop would again be capable
of producing severe winds and hail.

MH

&&

.LONG TERM...
Issued 414 PM CDT Sat Jul 13 2024

Monday through Saturday:

Hot, humid conditions continue into Monday, with heat index
values in the upper 90s expected once again. Southwesterly winds
continue, allowing for high temperatures to potentially reach
the Lake Michigan shoreline. A few spots in far southeastern
Wisconsin may achieve 100 degree heat indices. A cold front is
expected to push southeastward through Wisconsin Monday night
into Tuesday, with additional thunderstorms expected. Strong to
severe storms are possible again during this timeframe.

After storms push southeastward out of the region, clearing
conditions and cooler temperatures are expected under high
pressure through midweek. A few shortwaves may produce showers
and thunderstorms during the late week timeframe into next
weekend.

MH

&&

.AVIATION...
Issued 414 PM CDT Sat Jul 13 2024

VFR conditions are expected to continue through this evening,
with isolated to scattered thunderstorms developing. Gusty winds
are possible with any storms that develop. Stronger storms are
expected to push southeastward tonight, with gusty winds and
brief IFR conditions expected. An additional round of strong
storms is possible during the early morning hours on Sunday.
These storms again would be capable of producing gusty winds.
Otherwise, expect southerly flow tonight shifting to
southwesterly on Sunday.

MH

&&

.MARINE...
Issued 414 PM CDT Sat Jul 13 2024

Southerly winds will continue throughout tonight, shifting
southwesterly into Sunday as low pressure develops in western
Ontario and lifts northeastward. A cold front will push
southward through Lake Michigan from this low overnight Monday
into early Tuesday morning, shifting winds to northwesterly.
Breezy conditions linger into Tuesday evening before high
pressure regains prominence.

There is a slight chance for thunderstorms this evening, with more
widespread thunderstorms expected late tonight into Sunday
morning. A few storms could be strong to severe, with gusty winds
as the primary hazard. Periods of showers and thunderstorms are
forecast later Sunday and again on Monday along the cold front. A
few storms could be strong to severe within these time frames as
well.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ066-WIZ069-WIZ070-WIZ071-WIZ072...2 PM
     Sunday to 7 PM Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 13, 3:21 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
421 PM CDT Sat Jul 13 2024

WIZ046-047-051-052-056>060-062>072-142130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

...Severe Thunderstorm Watch until 10 pm CDT..

Scattered thunderstorms this evening, with a few potentially
becoming strong to severe. An additional round of strong to severe
storms is possible again late tonight into Sunday morning. Strong
winds can be expected with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storms linger into Sunday morning, with additional isolated to scattered
showers and thunderstorms possible Sunday afternoon into Sunday
night. A cold front will produce additional thunderstorm chances
Monday afternoon through Monday night.

Heat index values will approach 100 degrees Sunday and
Monday across southern Wisconsin. A Heat Advisory is in effect
Sunday afternoon across Milwaukee, Racine, Kenosha, Walworth, and
Rock Counties due to heat index values at or above 100 degrees.
Similar conditions Monday may lead to an additional advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening and tonight.

LMZ643>646-142130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Showers and storms are expected tonight into Sunday morning, with
a few storms becoming strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storms linger into Sunday morning. Isolated to scattered showers
and storms are possible Sunday afternoon. A cold front will
produce additional thunderstorm chances Monday afternoon through
Monday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
421 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Showers and thunderstorms push eastward tonight into the open
waters of Lake Michigan. A few storms may be strong to severe,
especially in the late overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Strong thunderstorms continue into early Sunday morning.
Additional isolated to scattered showers and thunderstorms are
possible Sunday afternoon. Thunderstorm potential continues
through Monday, with some storms potentially becoming strong to
severe.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 13, 5:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
615 PM CDT Sat Jul 13 2024

WIZ046-056-057-140030-
Columbia WI-Marquette WI-Sauk WI-
615 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLUMBIA...MARQUETTE
AND NORTHERN SAUK COUNTIES THROUGH 730 PM CDT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Plainfield to Mauston to 7
miles northeast of La Farge. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baraboo, Portage, Reedsburg, Wisconsin Dells, Lake Delton, Montello,
West Baraboo, Westfield, Lawrence, Packwaukee, North Freedom, Oxford,
Endeavor, Neshkoro, La Valle, Rock Springs, Loganville, Ironton, Lime
Ridge, and Glen Oak.

This includes the following highways...
 Interstate 90/94 between mile markers 88 and 108.
 Interstate 39 between mile markers 85 and 119.
 Interstate 39/90/94 near mile marker 109.
 U.S. Highway 12 between mile markers 213 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Wisconsin.

&&

LAT...LON 4364 8925 4349 8936 4340 9019 4355 9019
      4356 9031 4364 9031 4364 8960 4398 8960
      4398 8921
TIME...MOT...LOC 2313Z 296DEG 24KT 4412 8963 4379 9005 4364 9051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WAGNER

The radar

The Milwaukee radar (KMKX), 116 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
July 13, 5:45 PM CST to 5:50 PM CST
Where
Sauk County, 0.85 mi NE of Baraboo Bell Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.530, -89.760

Large branches down in nearby woods.

Thunderstorm Wind, Fond du Lac

When
July 13, 7:05 PM CST
Where
Fond du Lac County, Fond du Lac Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -88.490

Measured wind gust of 68 mph at Fond du Lac airport.

Thunderstorm Wind, Fond du Lac

When
July 13, 7:05 PM CST
Where
Fond du Lac County, Fond du Lac Airport
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -88.490

Measured wind gust of 68 mph at Fond du Lac airport.

Thunderstorm Wind, Washington

When
July 13, 7:28 PM CST to 7:30 PM CST
Where
Washington County, 1 mi W of Kewaskum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.520, -88.240

A portion of a soffit ripped off a home and a heavy grill moved.

Hail, Green

When
July 13, 8:11 PM CST
Where
Green County, 1.01 mi W of Postville
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -89.770

Hail, Columbia

When
July 13, 8:35 PM CST
Where
Columbia County, 1.5 mi W of Lewiston
Measured
0.88 in hail
Reported by
Public
Coordinates
43.580, -89.660

Hail, Columbia

When
July 13, 8:35 PM CST
Where
Columbia County, 1.65 mi WNW of Lewiston
Measured
0.88 in hail
Reported by
Public
Coordinates
43.590, -89.660

Flash Flood, Columbia

When
July 13, 9:30 PM CST to July 14, 12:30 AM CST
Where
Columbia County, 0.83 mi ENE of Portage Arpt to 1.49 mi SSW of Portage Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.574, -89.464

Portions of highway 51 in the Portage area not passable due to flooding. Other severe street flooding ongoing in Portage.

Thunderstorm Wind, Sauk

When
July 14, 3:20 AM CST to 3:26 AM CST
Where
Sauk County, 2.12 mi ENE of La Valle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.590, -90.090

Downed trees near La Valle.

Thunderstorm Wind, Sauk

When
July 14, 3:45 AM CST to 3:48 AM CST
Where
Sauk County, 1.71 mi SW of Lake Delton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.560, -89.800

Several branches down.

Thunderstorm Wind, Dane

When
July 14, 6:15 PM CST
Where
Dane County, 1.1 mi WSW of Cross Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.115, -89.651

Trees and power lines down in the Cross Plains area.

Hail, Dane

When
July 14, 6:18 PM CST
Where
Dane County, 2.13 mi WSW of Martinsville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.170, -89.620

Flash Flood, Dane

When
July 14, 6:30 PM CST to 8:30 PM CST
Where
Dane County, 0.81 mi NNW of Monona to 1.48 mi W of Mendota
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.081, -89.325

Localized flash flooding of streets on the east side of Madison and north to Warner Park.

Thunderstorm Wind, Rock

When
July 14, 7:45 PM CST
Where
Rock County, 2.9 mi NE of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.710, -88.980

Broken tree limbs.

Thunderstorm Wind, Rock

When
July 14, 7:45 PM CST
Where
Rock County, 1.23 mi NE of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.690, -89.000

Reports of downed trees.

Thunderstorm Wind, Rock

When
July 14, 7:45 PM CST
Where
Rock County, 0.69 mi N of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.690, -89.020

Numerous reports of trees and power lines down.

Flood, Rock

When
July 14, 8:00 PM CST to 10:00 PM CST
Where
Rock County, 3.02 mi WNW of Downtown Janesville to 2.13 mi SW of Milton Jct
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.698, -89.074

Street flooding in Janesville.

Thunderstorm Wind, Walworth

When
July 14, 8:06 PM CST to 8:09 PM CST
Where
Walworth County, 0.93 mi W of Millard to 0.82 mi NNE of Millard
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.733, -88.638

Power poles snapped, power lines and trees down in a 2 mile radius around the North Lake area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202319, 1202320, 1202321, 1202322, 1202314, 1202315, 1202316, 1202313, 1202324, 1202323, 1202326, 1202325, 1202343, 1202327, 1202328, 1202329, 1202339, 1202333.